Streptococcus anginosus (SAG) is a known human pathogen and member of the Streptococcus milleri group. SAG is a known bacterial cause of soft-tissue abscesses and bacteremia and is an increasingly prevalent pathogen in infections in patients with cystic fibrosis. We describe a rare case of SAG as an infectious agent in a case of nonclostridial myonecrosis with soft-tissue emphysema. This is the only case found in the literature of SAG cultured as a pure isolate in this type of infection and was associated with a prolonged course of treatment in an otherwise healthy patient.
Stevens-Johnson syndrome and toxic epidermal necrolysis are rare; however, when they occur, they usually present with severe reactions in response to medications and other stimuli. These reactions are characterized by mucocutaneous lesions, which ultimately lead to epidermal death and sloughing. We present a unique case report of Stevens-Johnson syndrome and associated toxic epidermal necrolysis in a 61-year-old man after treatment for a peripherally inserted central catheter infection with trimethoprim-sulfamethoxazole. This case report reviews a rare adverse reaction to a commonly prescribed antibiotic drug used in podiatric medical practice for the management of diabetic foot infections. (J Am Podiatr Med Assoc 100(4): 299–303, 2010)
Most fungal infections primarily occur in immunocompromised patients. We describe a case of osteomyelitis involving the first metatarsal head due to Cryptococcus neoformans in a previously healthy immunocompetent patient. She was treated with surgical debridement combined with antifungal drug therapy for 6 months. At 5-year follow-up, she remained symptom free with full range of motion of the first metatarsophalangeal joint. Fungal osteomyelitis should be considered as a possible cause in osteolytic lesions in the metatarsal bone.
Acute rheumatic fever is a delayed inflammatory disease that follows streptococcal infection of the throat. Poststreptococcal reactive arthritis is a sterile arthritis associated with antecedent streptococcal infection in patients not fulfilling the Jones criteria for acute rheumatic fever. Poststreptococcal reactive arthritis has been reported to have lower-extremity predominance and, therefore, should be included in the differential diagnosis of patients with lower-extremity arthritis. A review of the literature, distinguishing poststreptococcal reactive arthritis from acute rheumatic fever, and treatment options are discussed here. A case report is also presented. (J Am Podiatr Med Assoc 96(4): 362–366, 2006)
Necrotizing fasciitis is a soft-tissue infection characterized by extensive necrosis of subcutaneous fat, neurovascular structures, and fascia. In general, fascial necrosis precedes muscle and skin involvement, hence its namesake. Initially, this uncommon and rapidly progressive disease process can present as a form of cellulitis or superficial abscess. However, the high morbidity and mortality rates associated with necrotizing fasciitis suggest a more serious, ominous condition. A delay in diagnosis can result in progressive advancement highlighted by widespread infection, multiple-organ involvement, and, ultimately, death. We present a case of limb salvage in a 52-year-old patient with type 2 diabetes mellitus and progressive fascial necrosis. A detailed review of the literature is presented, and current treatment modalities are described. Aggressive surgical debridement, comprehensive medical management of the sepsis and comorbidities, and timely closure of the resultant wound or wounds are essential for a successful outcome. (J Am Podiatr Med Assoc 96(1): 67–72, 2006)
We report an unusual case of Aeromonas hydrophilia septicemia in a nonmobile diabetic patient secondary to contaminated well water used for bathing with a portal of entry through chronic forefoot and heel ulcers. To date, there are no documented cases similar to this patient's presentation. Aeromonas hydrophilia is commonly distributed among aquatic environments and tends to be found during warmer months. It is a rare cause of disease but can be life threatening and deadly, as in our case, in immunocompromised individuals. As podiatric physicians, we must remain diligent and have a high index of suspicion to identify patients at risk for this rare but serious infection and administer treatment aggressively to limit morbidity and mortality.
We present a case of a pediatric patient with a history of spina bifida who presented to the emergency department of a large Army medical treatment facility with a partially amputated right fifth digit she sustained while sleeping with the family canine. There are several reports in the popular press that suggest that an animal, particularly a dog, can detect human infection, and it is hypothesized that the toe chewing was triggered by a wound infection. This case provides an opportunity to provide further education in caring for foot wounds in patients with spina bifida.
Polyarteritis nodosa is a progressive, often life-threatening, vasculitis affecting multiple organs, including the skin and peripheral nerves. We report a patient presenting with systemic features of the disease and with characteristic lesions in the feet 3 weeks after vaccination against hepatitis B virus infection.
Stenotrophomonas maltophilia is an uncommon gram-negative bacterium often found in individuals with long-standing broad-spectrum antibiotic use or catheter use; individuals undergoing hemodialysis; and individuals with prolonged respiratory disease, specifically, cystic fibrosis. To our knowledge, there are few reported cases of S maltophilia being the causative pathogen of infection in a diabetic foot wound.
Following multiple surgical procedures and deep tissue cultures, S maltophilia was determined to be a secondary opportunistic colonizer of the wound, necessitating a change in antibiotic therapy.
The cultured pathogen was sensitive to ceftazidime, levofloxacin, and trimethoprim-sulfamethoxazole. The treatment team chose to use ceftazidime, as it also provided antibiotic coverage for the initial wound and blood cultures. Change in antibiotic therapy was initiated following multiple surgical procedures and angioplasty of the lower limb. The patient was discharged with a peripheral intravenous central catheter for outpatient antibiotic therapy.
Prolonged exposure to broad-spectrum antibiotics in individuals with multiple comorbidities including diabetes mellitus provides an advantageous environment for growth of uncommon multidrug-resistant organisms. Stenotrophomonas maltophilia may complicate the treatment of diabetic foot infections as an opportunistic pathogen. Understanding the implication of long-term broad-spectrum antibiotic treatment in the diabetic patient is important in managing postoperative complications and determining the correct course of treatment. The emergence of atypical pathogens in diabetic wounds must be managed appropriately.
Linezolid, a mild monoamine oxidase inhibitor, is a commonly used antibiotic drug for the treatment of complicated skin and skin structure infections, including diabetic foot infections. Use of linezolid has been associated with serotonin syndrome, a potentially life-threatening condition typically caused by the combination of two or more medications with serotonergic properties, due to increased serotonin release. The goals of this article are to highlight the risk factors associated with the development of serotonin syndrome related to the use of linezolid and to aid in its prevention and early diagnosis. In this case series we report on two hospitalized patients who, while being treated with linezolid for pedal infections, developed serotonin syndrome. Both individuals were also undergoing treatment with at least one serotonergic agent for depression and had received this medication within 2 weeks of starting the antibiotic drug therapy. In these individuals, we noted agitation, confusion, tremors, and tachycardia within a few days of initiation of linezolid therapy. Owing to the risk of serotonin toxicity, care should be taken when prescribing linezolid in conjunction with any other serotonergic agent. Although serotonin syndrome is an infrequent complication, it can be potentially life threatening. Therefore, risks and benefits of therapy should be weighed before use.